New Mexico, 2005Tornado in New Mexico, April 17, 2005
April 17, 2005 · NWS ABQ · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 17, 10:00 AM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Apr 17, 10:00 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1100 AM MDT SUN APR 17 2005
.UPDATE...SHORT-WAVE TROUGH THAT TRACKED SW TO NE ACROSS THE AREA
LATE SATURDAY/OVERNIGHT WAS BEGINNING TO PULL AWAY FROM THE
NORTHEAST CORNER JUST BEFORE MIDDAY. IN WAKE OF THIS SYSTEM...700 MB
TEMPS HAVE WARMED SLIGHTLY BUT STILL PLENTY COOL AT 500 MB WITH
RESIDULA THERMAL TROUGH ALOFT. SO LAPSE RATES MORE THAN SUFFICIENT
FOR ANOTHER ROUND OF THUNDERSTORMS ACROSS THE AREA. BEST
MOISTURE/INSTABILITY WILL BE FOUND EAST OF THE CENTRAL MOUNTAIN
CHAIN AND IN PARTICULAR THE LATEST ETA 12 SUGGEST AXIS OF GREATEST
INSTABILITY WILL EXTEND FROM THE EC PLAINS BETWEEN KTCC AND KCVN
SEWD INTO EASTERN CHAVES COUNTY. APPEARS BEST LOW LEVEL SHEAR
PROFILES WILL ALSO BE IN THIS REGION...AS LOW LEVEL WINDS REMAIN
A BIT MORE BACKED TO THE SOUTH OR SOUTHEAST. ACROSS THE WEST...MUCH
LESS ACTIVE THAN SATURDAY BUT ALREADY SEEING TOWERING CUMULUS OVER
THE HIGHER TERRAIN WITH ISOLATED TO WIDELY SCATTERED TSTM ACTIVITY.
KJ
&&
.DISCUSSION...ONE MORE ACTIVE DAY IN STORE THEN TRANQUIL WX SHOULD
ENSUE THE BEGINNING OF THE WORK WEEK. ANOTHER STORM SYSTEM TO
PASS TO THE NORTH OF NEW MEXICO MIGHT BRING ABOUT A FEW SHOWERS AND
SLIGHTLY COOLER TEMPERATURES TO NORTHERN AND EASTERN PORTIONS AROUND
THE MIDDLE OF THE WEEK...WARM AND DRY BY THE END OF THE WORK WEEK.
WATER VAPOR LOOP SHOWS A SHORTWAVE TROUGH NEAR THE FOUR CORNERS THIS
MORNING. THIS TROUGH SHIFTS EAST ACROSS THE NORTHERN HALF OF THE
STATE TODAY KEEPING THE CHANCE OF SHOWERS AND THUNDERSTORMS HIGH
FROM THE CENTRAL MOUNTAINS EAST. UPPER WESTERLY JET AND LOW LEVEL
SOUTH TO SOUTHEAST WINDS IN THE EAST WILL INCREASE THE SHEAR AND
INSTABILITY THIS AFTERNOON. SEVERE THUNDERSTORMS ARE A POSSIBILITY IF
ENOUGH SURFACE HEATING TAKES PLACE. CLOUDS FROM ON GOING/DISSIPATING
CONVECTION MIGHT BE SLOW TO DECREASE LIMITING THE INSOLATION. TIME
WILL TELL BUT DID MENTION THE SEVERE THREAT IN THE GRIDS FOR THIS
AFTERNOON AND EVENING.
RIO GRANDE VALLEY A TOUGH CALL ON POPS. DRIER WESTERLY WINDS SHOULD
PUSH TO THE CENTRAL MOUNTAINS TODAY BUT MODELS INDICATE AN
AFTERNOON NORTHWEST SURGE OF PRECIPITABLE WATER. RESIDUAL LOW LEVEL
MOISTURE MIGHT BE SUFFICIENT ENOUGH TO PRODUCE SCATTERED SHOWERS AND
STORMS...BUT LEANED TOWARDS SLIGHT CHANCES THINKING THE DRIER AIRMASS
MIGHT WIN OUT AND THAT THE ATMOSPHERE WAS WORKED OVER YESTERDAY.
ALL AREAS RAINFREE MONDAY AS WESTERLY WINDS PUSH THE MOISTURE EAST.
LARGE DIURNAL TEMPERATURE RANGE EXPECTED.
UNCERTAINTY SETS IN FOR THE REST OF THE FORECAST PERIOD. A LARGE
UPPER LEVEL LOW PASSES TO THE NORTH OF THE AREA TUESDAY AND
WEDNESDAY. MODELS DIFFER ON COLD FRONT PASSAGE AND POPS. LEFT
GRIDS/WX FORECAST UNCHANGED UNTIL MODELS GET A BETTER HANDLE ON THIS
STORM SYSTEM. LOOKS LIKE WED MIGHT BE THE BEST CHANCE FOR ADDITIONAL
SHOWER ACTIVITY MAINLY NORTH AND EAST...FOLLOWED BY ANOTHER DRY
PERIOD THURSDAY THROUGH SATURDAY. THE MED RANGE MODELS THEN WRAP UP A
LOW TO OUR SOUTHWEST POSSIBLY USHERING IN ANOTHER CHANCE OF SHOWERS
BY NEXT SUNDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 76 41 78 39 / 0 0 0 0
GALLUP.......................... 74 34 75 31 / 0 0 0 0
GRANTS.......................... 73 37 75 32 / 10 0 0 0
GLENWOOD........................ 82 38 82 37 / 0 0 0 0
CHAMA........................... 65 29 68 27 / 10 10 0 0
LOS ALAMOS...................... 67 39 72 35 / 10 10 0 0
RED RIVER....................... 59 28 62 25 / 20 20 0 0
TAOS............................ 66 35 71 30 / 20 10 0 0
SANTA FE........................ 67 38 73 36 / 20 10 0 0
SANTA FE AIRPORT................ 70 40 75 37 / 20 10 0 0
ESPANOLA........................ 73 39 78 35 / 10 10 0 0
ALBUQUERQUE HEIGHTS............. 74 48 77 47 / 20 10 0 0
ALBUQUERQUE VALLEY.............. 76 45 79 42 / 20 10 0 0
ALBUQUERQUE FOOTHILLS........... 72 47 75 43 / 20 10 0 0
ALBUQUERQUE WEST MESA........... 75 48 78 45 / 20 10 0 0
SOCORRO......................... 80 46 83 43 / 10 0 0 0
SANDIA PARK/CEDAR CREST......... 70 40 70 37 / 30 10 0 0
MORIARTY/ESTANCIA............... 71 33 74 34 / 30 20 0 0
CARRIZOZO....................... 78 49 80 43 / 10 10 0 0
RUIDOSO......................... 69 44 72 40 / 30 30 0 0
RATON........................... 70 38 75 35 / 30 30 0 0
LAS VEGAS....................... 66 38 73 37 / 30 20 0 0
ROY............................. 69 41 73 38 / 50 30 0 0
CLAYTON......................... 73 48 76 46 / 50 30 0 0
SANTA ROSA...................... 77 45 80 42 / 50 30 0 0
TUCUMCARI....................... 76 51 81 48 / 50 50 0 0
FORT SUMNER..................... 77 49 81 46 / 50 30 0 0
CLOVIS.......................... 74 50 78 47 / 50 50 0 0
PORTALES........................ 75 50 80 47 / 50 50 0 0
ROSWELL......................... 77 52 83 50 / 40 30 0 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
49
Hazardous weather outlook, Apr 17, 5:00 AM MST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN APR 17 2005
NMZ001>021-026-181200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
558 AM MDT SUN APR 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON
ACROSS THE EASTERN AND SOUTHEASTERN PLAINS. THE COMBINATION OF AN
UPPER LEVEL DISTURBANCE...INCREASED SHEAR AND INSTABILITY WILL ALLOW
FOR THUNDERSTORMS TO DEVELOP WITH A FEW PRODUCING STRONG DAMAGING
WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FROM 1 PM THROUGH 9 PM.
49
In the hours before
Local storm report, Apr 17, 9:09 AM MST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1009 AM MDT SUN APR 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM TORNADO 6 SE ALBUQUERQUE 35.06N 106.55W
04/16/2005 F0 BERNALILLO NM PUBLIC
FUNNEL CLOUD BRIEFLY TOUCHED DOWN OVER OPEN SPACE
APPROXIMATELY 6 MILES SOUTHEAST OF THE ALBUQUERQUE
SUNPORT. NO DAMAGE REPORTED.
&&
KJSpecial weather statement, Apr 17, 1:24 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
224 PM MDT SUN APR 17 2005
NMZ004>007-011>013-172115-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-FAR
NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-QUAY
COUNTY-SANGRE DE CRISTO MOUNTAINS-
224 PM MDT SUN APR 17 2005
THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 158
IN EFFECT UNTIL 1000 PM MDT SUNDAY EVENING FOR THE FOLLOWING AREAS
IN EAST CENTRAL NEW MEXICO THIS WATCH INCLUDES 1 COUNTY
QUAY
IN NORTHEAST NEW MEXICO THIS WATCH INCLUDES 3 COUNTIES
HARDING SAN MIGUEL UNION
INCLUDING THE CITIES OF AMISTAD...CLAYTON...DES MOINES...LAS VEGAS...
MOSQUERO...NARA VISA AND TUCUMCARI.
16
Tornado, Socorro
- When
- April 17, 1:33 PM MST
- Where
- Socorro County, 10 mi WSW of Bernardo
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 30 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.367, -107.000
A strong storm produced a brief landspout over open desert.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Wyoming, April 17, 20051 injured · $500,000 · 1 event
- Hail and Damaging Wind in New Mexico, April 17, 2005$190,000 · 2.5 in hail · 4 events
- Hail and Damaging Winds in Texas, April 17, 20051.5 in hail · 14 events
- Hail in Oklahoma, April 17, 20051.75 in hail · 5 events
- Hail in Iowa, April 17, 2005$2,000 · 1.75 in hail · 4 events
- Hail in New Mexico, April 17, 20050.75 in hail · 4 events
- Heavy Snow in Alaska, April 17 to 19, 20053 events
- Hail in Texas, April 17, 20051.5 in hail · 3 events
- Hail in Texas, April 17, 20051.5 in hail · 3 events
- Hail in South Dakota, April 17, 20051 in hail · 2 events
- Hail in Colorado, April 17, 20050.88 in hail · 2 events
- Debris Flow in Colorado, April 17 to 30, 2005$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447214.